A 25-year-old woman with a history of epilepsy presents to the emergency room with impaired attention and unsteadiness of gait. Her phenytoin level is 37. She has white blood cells in her urine and has a mildly elevated TSH. Examination of the eyes would be most likely to show which of the following?
a. Weakness of abduction of the left eye
b. Lateral beating movements of the eyes
c. Impaired convergence
e. Impaired upward gaze
the answer is below…
The United States Medical Licensing Examination, or USMLE for short, is a three-part licensing examination that is required in order to receive a license to practice medicine within the United States.
The USMLE assesses a physician’s ability to apply knowledge, concepts, and principles, and to determine fundamental patient-centered skills that are important in health and disease and that constitute the basis of safe and effective patient care. Examination committees composed of medical educators and clinicians from across the United States and its territories prepare the examination materials each year.
This exam is designed by the Federation of State Medical Boards and the National Board of Medical Examiners to determine whether or not an individual understands and can apply the knowledge necessary to practice medicine safely and intelligently.
The USMLE is actually comprised of three different exams that are referred to as steps, which examine the individual’s knowledge of specific topics related to the field of medicine such as basic science, medical knowledge, medical skills, clinical science, and the application of all of these skills and areas of knowledge in the medical field.
All three steps of the USMLE include a series of computerized multiple-choice questions, but the format of the exam and the information covered in each multiple-choice section is different for each step of the USMLE. The USMLE Step II also has a clinical skills portion that examines an individual’s ability to work with real patients and the USMLE Step III has a computerized patient simulation portion in addition to the multiple-choice section of the exam. In order for an individual to receive a license to practice medicine, the individual must pass all three steps of the USMLE.
The correct answer is b; Lateral beating movements of the eyes.
Most rhythmic to-and-fro movements of the eyes are called nystagmus. Nystagmus has a fast component in one direction and a slow component in the opposite direction. Nystagmus with a fast component to the right is called right-beating nystagmus. Phenytoin (Dilantin) may evoke nystagmus at levels of 20 to 30 mg/dL.
The eye movements typically appear as a laterally beating nystagmus on gaze to either side; this type of nystagmus is called gaze-evoked. If the patient has nystagmus on looking directly forward, he or she is said to have nystagmus in the position of primary gaze. Therapeutic levels for phenytoin are usually 10 to 20 mg/dL, and some patients develop asymptomatic nystagmus even within that range. Ataxia, dysarthria, impaired judgment, and lethargy may also occur at toxic levels of phenytoin. Many other drugs, such as alcohol, barbiturates, and other sedatives, also evoke nystagmus.
Weakness of abduction of the left eye, or abducens palsy, is due either to injury to the sixth cranial nerve or to increased intracranial pressure. Impaired convergence can occur normally with age or may be a sign of injury to the midbrain. Papilledema is a sign of increased intracranial pressure. Impaired upward gaze may occur in many conditions, but would not be expected to occur due to a toxic phenytoin level.